Oregon, 2019

Hail in Oregon, August 4, 2019

August 4, 2019 · NWS PDT · 1 event in 1 county or zone

A late summer storm system brought adequate moisture and instability for a few thunderstorms, one of which produced severe hail in central Oregon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A late summer storm system brought adequate moisture and instability for a few thunderstorms, one of which produced severe hail in central Oregon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 4, 3:30 PM PST, 36 minutes earlier.

Area forecast discussion, Aug 4, 3:30 PM PST, 36 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
430 PM PDT Sun Aug 4 2019

Updated Aviation Discussion.

.SHORT TERM...Tonight through Wednesday. Clear skies across most
of the forecast area early this afternoon. Satellite shows cumulus
developing over the central Oregon mountains. Expect this to
increase in coverage during the afternoon and early evening with a
few thunderstorms possible. Smoke and haze has moved south into
the region from fires in northern Washington. This will likely
continue through tonight into Monday and have added to forecast.
For Monday and Tuesday an upper low will be centered offshore
with a southerly flow aloft over the forecast area. Instability
each day combined with increasing mid and high level moisture and
some weak short waves may generate isolated or scattered
thunderstorms over the Oregon mountains each afternoon and
evening. At this point appears that Tue may have more coverage of
storms. Rising 850mb temperatures will continue to bring hot
weather with highs in the 90s to near 100. Smoke may have an
impact on high temps the next few days in the Columbia basin if it
becomes dense enough aloft. 94

.LONG TERM...Wednesday night through Sunday. Another hot day for the
area on Wednesday as the ridge remains in place.  An upper level low
will be off the Oregon Coast with several shortwaves moving out of
the low and should trigger some thunderstorms from central Oregon
through the northeast Oregon Mountains Wednesday and Thursday.  The
upper low will edge closer to the shore on Friday for a better
chance of showers and thunderstorms across central and northeast
Oregon as well as along the Washington Cascade. The upper low will
move northeast across Washington on Saturday and exit the region
Sunday with cooler west to northwest flow.  93

&&

.AVIATION...00Z TAFs...VFR conditions are expected to continue over
the area for the next 24 hours. Southwest flow aloft has brought in
enough moisture to allow for scattered showers and thunderstorms
over the Blue/Wallowa Mountains as well as along the east slopes of
the Oregon Cascades. KRDM & KBDN may be impacted by these
showers/storms through 04Z this evening. Also of concern has been
smoke that has been advected into the area thanks to light northerly
winds at the surface. Most of this smoke has lifted as more mixing
has occurred late this afternoon, but areas of smoke cannot be ruled
out through the overnight hours. Richards

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  60  95  62 100 /   0   0   0  10
ALW  64  98  67 101 /   0   0   0  10
PSC  60  98  62 102 /   0   0   0  10
YKM  60  96  64 101 /   0   0   0  10
HRI  60  99  62 102 /   0   0   0  10
ELN  59  93  61  98 /   0   0   0  10
RDM  54  93  55  94 /  20  10  10  10
LGD  59  94  57  95 /  10  10  10  10
GCD  59  97  59  96 /  20  10  10  10
DLS  65  97  66  98 /   0   0   0  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
&&

94/93/93

In the hours before

Special weather statement, Aug 4, 3:29 PM PST, 37 minutes before
Special Weather Statement
National Weather Service Pendleton OR
429 PM PDT Sun Aug 4 2019

ORZ049-050-050000-
Grande Ronde Valley OR-Wallowa County OR-
429 PM PDT Sun Aug 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UNION COUNTY UNTIL
500 PM PDT...

At 428 PM PDT, Doppler radar was tracking a strong thunderstorm over
Union, or 12 miles southeast of La Grande, moving northeast at 25
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cove.

LAT...LON 4510 11780 4515 11785 4518 11787 4520 11786
      4520 11783 4521 11785 4521 11791 4525 11799
      4550 11772 4517 11752
TIME...MOT...LOC 2328Z 219DEG 21KT 4524 11786

JS
Special weather statement, Aug 4, 3:49 PM PST, 17 minutes before
Special Weather Statement
National Weather Service Pendleton OR
449 PM PDT Sun Aug 4 2019

ORZ503-050015-
Southern Blue Mountains of Oregon OR-
449 PM PDT Sun Aug 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL UNION AND
NORTHEASTERN GRANT COUNTIES UNTIL 515 PM PDT...

At 449 PM PDT, Doppler radar was tracking a strong thunderstorm near
Granite, or 23 miles southwest of North Powder, moving northeast at
25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Granite.

LAT...LON 4501 11805 4503 11806 4501 11821 4495 11825
      4494 11823 4490 11824 4487 11822 4486 11829
      4483 11832 4475 11828 4474 11860 4503 11851
      4504 11803
TIME...MOT...LOC 2349Z 219DEG 21KT 4486 11832

JS

The radar

The Medford radar (KMAX), 210 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Deschutes

When
August 4, 4:06 PM PST to 4:11 PM PST
Where
Deschutes County, 4.84 mi SSE of Lava Lake
Measured
1.5 in hail
Reported by
Public
Coordinates
43.820, -121.720

Reported on east side of Crane Prairie Reservoir.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2019Every state in 2019This day in weather historyWarnings in Oregon, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853641.